Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 7:18 AM EDT for 4 counties in Michigan. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2017, 7:18 AM EDT (11:18 UTC)
- Expired
- Apr 10, 2017, 8:15 AM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 110 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 7:28 AM EDT | HAIL 0.75 | 4 Sse Stony Lake, MI | |
| Apr 10, 7:37 AM EDT | HAIL 1.75 | New Era, MI | |
| Apr 10, 7:39 AM EDT | HAIL 1.5 | Shelby, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
468
WUUS53 KGRR 101118
SVRGRR
MIC085-105-123-127-101215-
/O.NEW.KGRR.SV.W.0002.170410T1118Z-170410T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
718 AM EDT MON APR 10 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northwestern Newaygo County in west central Michigan...
Western Lake County in west central Michigan...
Southeastern Mason County in west central Michigan...
Oceana County in west central Michigan...
* Until 815 AM EDT.
* At 716 AM EDT, a severe thunderstorm was located over Hart, moving
northeast at 40 mph. An additional severe thunderstorm was located
over Lake Michigan moving northeast at 50 mph. This storm will
come ashore near Stony Lake.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hart... Baldwin... Shelby...
Scottville... Mears SP... Silver Lake SP...
Weare... Elbridge... Colfax...
New Era... Rothbury... Custer...
Walkerville... Wolf Lake... Idlewild...
Walhalla... Stony Lake... Crystal Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
4385 8571 4372 8593 4362 8606 4347 8635
4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1116Z 227DEG 36KT 4370 8633
HAIL...1.00IN
WIND...<50MPH
$$
DUKE2 follow-up statements
989
WWUS53 KGRR 101139
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
739 AM EDT MON APR 10 2017
MIC085-105-123-127-101215-
/O.CON.KGRR.SV.W.0002.000000T0000Z-170410T1215Z/
Newaygo MI-Lake MI-Mason MI-Oceana MI-
739 AM EDT MON APR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR NORTHWESTERN NEWAYGO...WESTERN LAKE...SOUTHEASTERN MASON AND
OCEANA COUNTIES...
At 738 AM EDT, a severe thunderstorm was located over Shelby, moving
northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hart... Baldwin... Shelby...
Scottville... Mears SP... Silver Lake SP...
Weare... Elbridge... Colfax...
New Era... Rothbury... Custer...
Walkerville... Wolf Lake... Idlewild...
Walhalla... Stony Lake... Crystal Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
4385 8571 4372 8593 4362 8606 4347 8635
4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1138Z 235DEG 52KT 4360 8636
HAIL...1.00IN
WIND...<50MPH
$$
DUKE966
WWUS53 KGRR 101207
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
807 AM EDT MON APR 10 2017
MIC085-105-123-127-101217-
/O.EXP.KGRR.SV.W.0002.000000T0000Z-170410T1215Z/
Newaygo MI-Lake MI-Mason MI-Oceana MI-
807 AM EDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEWAYGO...WESTERN
LAKE...SOUTHEASTERN MASON AND OCEANA COUNTIES WILL EXPIRE AT 815 AM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4376 8645 4381 8643 4386 8644 4415 8593
4385 8571 4372 8593 4362 8606 4347 8635
4347 8646 4357 8651 4366 8654
TIME...MOT...LOC 1207Z 227DEG 36KT 4380 8607
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:30 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 10, 3:30 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 AM EDT Mon Apr 10 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 330 AM EDT Mon Apr 10 2017 Strong to severe thunderstorms are possible today as a low pressure system moves through the region. A round of storms is possible this morning across Central Lower Michigan mainly, with the entire area forecast to see storms this afternoon and evening. Some of the storms will be capable of damaging winds and hail. It will be another warm April day with temperatures rising into the lower to middle 70s in many areas. Colder and drier air will wrap in behind the system for Tuesday. && .SHORT TERM...(Today through Wednesday) Issued at 330 AM EDT Mon Apr 10 2017 Trends are such in the models that the threat for severe weather today and this evening is increasing. The Storm Prediction Center has the entire area in a Slight Risk for severe weather and agree with this forecast. Convection allowing models like the NAM3km have showed more in the way of storms with each model run. The SPC SREF and SPC SSEO also corroborate a threat for severe weather today There looks to be two rounds of possibly severe weather today, one occurring towards daybreak this morning, and another this afternoon and evening. The first window of opportunity is associated with a surge of elevated moisture and instability. Most unstable CAPE values are already surging towards 2000 J/KG entering the western CWA at this time. NAM3km data suggests we may see in excess of 2000 CAPE values in the 12z to 15z time frame in the northwest CWA. This morning's threat looks to be elevated hailers. Numerous reports of large hail have been reported upstream in Wisconsin. The key feature to watch is the lead shortwave which moves through our area this morning. It is what is responsible for the convection in Iowa at present and the storms drifting from Wisconsin in Illinois. So, hail threat this morning between 600am and around noon, mainly across Central Lower. A brief lull occurs in the early to mid afternoon hours before another round this afternoon and evening. The storms this afternoon and evening look to be more widespread and have a better chance at being severe. All the parameters we look at for severe weather are in play, namely shear, moisture, instability and lift. Shear values are on the order of 40-60 knots in the 0-6km layer more than enough for rotating updraft. Thinking the storms will evolve this afternoon and evening from cellular early to more linear as the event evolves given the unidirectional flow. Moisture is quite ample for early April with 850mb dew points of +10 to +12C and surface dew points likely nosing above 60F in spots. Instability this afternoon will see CAPE values around 1500 J/KG and 850 LI's around -5C. The lift is what may push a marginal event more into the Slight risk category as the upper level jet is coupled this evening. Diffluence aloft spread in near and just after max heating with the main 500mb shortwave. The cold pool at 500mb's will increase lapse rates to near 8C/km. Bottom line, damaging winds and hail look to be threats today and we cannot rule out a tornado initially in the more cellular convection. Precipitation will wind down tonight with dry weather then forecast for Tuesday into Wednesday as high pressure builds in from the west. .LONG TERM...(Wednesday night through Sunday) Issued at 330 AM EDT Mon Apr 10 2017 Southerly flow on the back side of the departing ridge and out ahead of the next system Wednesday night will result in increasing moisture and a chance for showers as early as Wednesday night. Some showers will linger into Thursday before another mid level ridge builds in to bring fair weather Thursday night and Friday. The rather active wx pattern will continue as the next low pressure system approaches from the west and brings more showers Saturday through Saturday night which could linger into Sunday. At this time we will leave mention out of the forecast for now given uncertainty regarding the evolution of this system and amount of instability which will be present Saturday. Temperatures will be seasonable Wednesday night and Thursday before undergoing a gradual moderating trend Friday into Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1141 PM EDT Sun Apr 9 2017 We continue to expect LLWS at all the terminals overnight with strong sw winds of around 45 kts at 2 kft agl. Vfr conditions will continue overnight. A brief period of thunderstorms is possible Monday morning from around 11Z through 14Z mainly at KMKG which could cause brief reductions to IFR there. A few showers and storms may also develop further south at KGRR/KLAN Monday morning but there is not enough potential for this to occur to warrant mention in those terminal fcsts at this time. Otherwise conditions should remain VFR at all the terminals Monday morning through late afternoon. More widespread thunderstorms will develop and potentially affect all of the terminals late Monday afternoon through Monday evening when conditions will also gradually deteriorate to mainly MVFR. The storms may cause brief reductions to IFR and also potentially bring a brief period of strong winds. && .MARINE... Issued at 330 AM EDT Mon Apr 10 2017 Small Craft Advisory remains in effect through this evening. Strong southerly flow will continue through the day, so wave heights are forecast to remain in the 3 to 5 foot range into this evening. Storms sweeping across the lake this afternoon and evening may locally increase waves higher and pose a wind/lightning/hail threat to mariners as well. Winds and waves are forecast will decrease to below advisory levels for Tuesday and Wednesday. && .HYDROLOGY... Issued at 247 PM EDT Sun Apr 9 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Road closures have occurred in the Lansing and Grand Rapids areas, due to river water flowing and ponding outside of the river banks. Most sites have crested or are cresting and should fall into Monday. Additional rainfall early next week may exacerbate the issues on the rivers. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849. && SYNOPSIS...Duke SHORT TERM...Duke LONG TERM...Laurens AVIATION...Laurens HYDROLOGY...63 MARINE...Duke
Hazardous weather outlook, Apr 10, 4:19 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 419 AM EDT Mon Apr 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 419 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Two rounds of thunderstorms are possible today, both of which may contain severe storms. The first is possible this morning across mainly Central Lower Michigan with hail being the main threat. A second round of storms will sweep the entire area this afternoon and evening between roughly 300pm and Midnight. The storms this afternoon and evening will be capable of damaging winds, large hail to around 1 inch in diameter and locally heavy rain. An isolated tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. LMZ844>849-110830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 419 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will pose a hazard to smaller craft today. Winds and waves will be locally higher in and near thunderstorms. Storms are in the forecast from this morning through this evening. Wind gusts in excess of 35 knots, large hail and cloud to water lightning strikes are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. DUKE
In the hours before
Special weather statement, Apr 10, 7:10 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
710 AM EDT MON APR 10 2017
MIZ037>040-043>046-050>052-057-101200-
Oceana MI-Montcalm MI-Osceola MI-Isabella MI-Gratiot MI-Muskegon MI-
Lake MI-Mecosta MI-Newaygo MI-Clare MI-Mason MI-Kent MI-
710 AM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY...
At 707 AM EDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Stony Lake, moving northeast at 60 mph. Other
storms were forming over West Central Lower Michigan near Ludington,
Mears and Sand Lake. Storms are expected to increase in coverage
this morning across Central Lower Michigan. Hail, heavy rain and
lightning will be the main threats.
Locations impacted include...
Muskegon... Mount Pleasant... Big Rapids...
Alma... Ludington... Clare...
Ithaca... Hart... Newaygo...
Evart... Stanton... White Cloud...
Baldwin... Ludington SP... Shelby...
St. Louis... Fremont... North Muskegon...
Whitehall... Reed City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning are occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 8461 4347 8461 4346 8437 4325 8437
4325 8635 4362 8654 4382 8643 4407 8651
4418 8639
TIME...MOT...LOC 1107Z 230DEG 52KT 4337 8684
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:34 PM EDT | River Flood Advisory | GRR | Clinton, Eaton | 36 hr |
| Apr 9, 10:34 PM EDT | River Flood Advisory | GRR | Kent | 36 hr |
| Apr 9, 10:34 PM EDT | River Flood Advisory | GRR | Clinton | 36 hr |
| Apr 10, 6:47 AM EDT | Special Marine Warning | GRR | 58 min | |
| Apr 10, 7:10 AM EDT | Special Weather Statement | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 50 min |
| Apr 10, 8:22 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Lake, Mecosta, Osceola | 23 min |
| Apr 10, 12:20 PM EDT | River Flood Advisory | GRR | Ingham | 37 hr |
| Apr 10, 12:20 PM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Apr 10, 3:46 PM EDT | Special Weather Statement | GRR | Van Buren | 29 min |
| Apr 10, 7:47 PM EDT | Special Weather Statement | GRR | Allegan | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.